Colorado, 2023

Wildfire in Colorado, September 21 to 30, 2023

September 21 to 30, 2023 · NWS GJT · 1 event in 1 county or zone

A wildfire began from lightning in the Dolores Ranger District, northwest of the McPhee Reservoir.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire began from lightning in the Dolores Ranger District, northwest of the McPhee Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 21, 3:00 PM MST, 46 minutes earlier.

Area forecast discussion, Sep 21, 3:00 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
400 PM MDT Thu Sep 21 2023

.SHORT TERM...(Tonight through Friday night)
Issued at 259 PM MDT Thu Sep 21 2023

Models have initialized well this afternoon with regards to the
closed low over eastern Oregon. Visible satellite imagery clearly
shows clouds circulating around this low with some showers and
thunderstorms noted along the periphery of these clouds. A few
lightning strikes and showers have been found across northern Utah
and as the low slowly moves eastward, showery precip will do the
same. Latest guidance suggests this will happen with slight
chances for a quick shower or rumble of thunder for the overnight
hours over our portions of northeast Utah. The remainder of the
forecast area will continue to see some shallow CU along with
gusty surface south through southwest winds of 20 to 30 mph before
the atmosphere decouples later this evening. Outside of the areas
mentioned above, look for a quiet night.

The deep low will have moved eastward some by Friday morning but
really gets moving in the afternoon as the jet stream rounds the
base of the low and starts forcing towards Wyoming. Look for
another breezy day with winds of 25 to 35 mph being common with
some gusts possibly reaching between 40...maybe 45 mph at times.
Current guidance is keeping most of the gusts in the 40 mph range
and thus, didn't issue any wind highlights. Something to keep an
eye on as later model runs come in. A shallow surface cold front
will move through between 6PM and 9PM, or thereabouts, and will
likely wash out as it reaches the Bookcliffs. Previous guidance
was highlighting a bit more widespread precip for the northern
valleys as the front moved through but the latest runs have moved
it even further northward. Slight chances remain in the forecast
with best chances along the WY border for some showers or a quick
storm. After midnight, precip will be over leading to a cool
overnight as northwesterly flow ushers in cooler air.

As far as fire weather concerns, duration and timing still look
limited so while some localized critical fire weather conditions
are expected, no highlights will be needed.

.LONG TERM...(Saturday through Thursday)
Issued at 259 PM MDT Thu Sep 21 2023

Behind the system, a ridge will build over the Intermountain West on
Saturday. Saturday night, a shortwave moving through just to our
south will provide just enough lift to support nocturnal showers
mainly over the San Juan Mountains. However, moisture will be
insignificant enough to only provide for slight chance pops over the
highest elevations. The ridge axis moves east, through the forecast
area, on Sunday. By Monday, the axis moves to the east over the
western plains as a low pressure system moves toward the Pacific
Northwest. This will leave the area under southwest flow through
early to mid next week. A couple models indicate a shortwave kicking
around this main low Monday night into Tuesday. Whether this
shortwave comes to fruition and when it moves around the parent low
remains uncertain at this point. It's not until late next week or
next weekend that this longwave trough will finally move eastward
into the northern plains. Given the persistent southwest flow
pattern, throughout much of next week, the main story will be warm
and slightly gusty afternoon winds across the area due to mostly
sunny conditions, leading to deep mixing.

Given the southwest flow pattern, expect near normal temperatures as
the ridge builds overhead this weekend.  Next week, southwest flow
will support daytime temperatures around 5 to 10 degrees above
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu Sep 21 2023

Expect mostly clear skies and VFR conditions today before clouds
begin to increase ahead of the next system across the northwestern
Colorado tonight. Gusty winds will be the main aviation concern
with widespread south/southwest winds gusting to at least 25 kts
through the afternoon in many locations. Low level wind shear may
also become a problem overnight. Some isolated showers and storms
will begin to form over far northeast Utah late in the TAF
period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...SS
AVIATION...TGJT
Hazardous weather outlook, Sep 21, 2:00 AM MST, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MDT Thu Sep 21 2023

COZ001>014-017>023-UTZ022>025-027>029-221500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MDT Thu Sep 21 2023

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Showers and thunderstorms across the south this morning will diminish
before midday. Apart from some isolated storms over the northern
mountains this afternoon, dry weather will prevail area-wide. Gusty
southwest winds paired with humidities in the teens will lead to
areas of near-critical fire weather conditions this afternoon,
favoring the Four Corners region. Tonight will see showers and a few
embedded storms persist across northeast Utah and portions of
northwest Colorado into sunrise. Light snow will also fall over the
Eastern Uinta Mountains overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty southwest winds and dry conditions will produce periods of
localized near-critical fire weather conditions in the Four Corners
area and the lower valleys along and south of the I-70 corridor
Friday afternoon. Expect another round of scattered showers and
thunderstorms across the northern areas on Friday as a system lifts
overhead. Light winds and dry conditions under high pressure returns
for the weekend and next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 21, 10:20 AM MST, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1120 AM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     Non-Tstm Wnd Gst 1 W Douglas Pass        39.60N 108.82W
09/21/2023  M47 MPH          Garfield           CO   Mesonet

            Mesonet station CO098 139s034 Douglas Pass.

&&
Local storm report, Sep 21, 10:32 AM MST, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1132 AM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     Non-Tstm Wnd Gst 1 W Douglas Pass        39.60N 108.82W
09/21/2023  M54 MPH          Garfield           CO   Mesonet

            Mesonet station CO098 139s034 Douglas Pass.

&&
Local storm report, Sep 21, 12:14 PM MST, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
114 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     Non-Tstm Wnd Gst 1 W Douglas Pass        39.60N 108.82W
09/21/2023  M57 MPH          Garfield           CO   Mesonet

            Mesonet station CO098 139s034 Douglas Pass.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwestern San Juan Mountains

When
September 21, 3:46 PM MST to September 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Property damage
$400,000
Reported by
Law Enforcement
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The Hope Fire started in late September from lightning in the Dolores Ranger District, northwest of the McPhee Reservoir. The fire grew to 1,290 acres before it was contained in early October.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139813.